The parents of 32 year old Derry man who died three weeks after ingesting an overdose of morphine, yesterday begged anyone dabbling in drugs to get help before it is too late.
Miles and Siobhan O’Hagan spoke out after an inquest was held into the death of their son Darren, who died at Altnagelvin Hospital in February of last year.
“I would appeal to anyone who is abusing drugs, or who is concerned about a family member who is abusing drugs, to get help,” Miles O’Hagan said.
“There is help out there. There are groups who can help.”
Darren’s mother, Siobhan, added: “If anyone dabbling in prescription drugs or thinking about dabbling in them could have seen our Darren lying there in that hospital bed for three weeks, they would never touch the stuff again.”
The Coroner’s court had heard how Darren O’Hagan’s brother Charles had become concerned about his brother and had called to his home on February 4 of last year to find him unconscious and having difficulty breathing.
Charles O’Hagan told the court he discovered a piece of plastic with medical writing on it - which he believed to be a morphine patch - in his brother’s mouth.
Mr O’Hagan told the court he had been aware his brother had begun to dabble in drugs such as diazepam and that he had been a cannabis smoker.
“I’m his brother. I knew something was not right with him so we had a conversation about,” Mr O’Hagan told the court. He added that his brother had not mentioned using any other drugs.
Mr O’Hagan told the court that when he arrived at his brother’s house he had “given him a shake” to try and wake him but was able to do so.
He held onto the piece of plastic and passed it to the ambulance staff when they arrived.
Also giving evidence to the Inquest was Dr. Daniel Donnelly who cared for Darren O’Hagan throughout his stay in hospital.
Dr. Donnelly told the court that when he arrived at Altnagelvin Darren was already showing signs of a hypoxic brain injury.
He was also found to have aspirated some vomit - and that from the outset his prognosis for a recovery was very poor.
Toxicology reports revealed quantities of morphine, codeine, benzodiazepines and cannibanoids in his system.
The morphine patch found in his mouth was a 15mg slow release patch - which Dr. Donnelly said would normally be attached to the skin where it would slowly release the drug over three or seven days.
Mr O’Hagan continued to make no neurological progress, with scans showing signs of brain damage. On February 12 a decision was made to put a Do Not Resuscitate order in place and his care plan was to “keep him comfortable”.
The court heard how, on February 25, Mr O’Hagan’s heart rate started to drop and that medical staff believe he had experienced a second “cerebral event”.
He remained completely unresponsive, even to pain. On examination his pupils were fixed and dilated. A decision was made at that stage to remove fluids and his nasal feeding tube,
At 5.05pm, Mr O’Hagan vomited copious amounts of brown liquid before passing away,
In response to questioning from the coroner Jim Kitson, Dr. Donnelly said that upon arrival at hospital on the day of the overdose Mr O’Hagan was “already too far gone” to recover.
At the Inquest Coroner Jim Kitson said he had only heard of the misuse of morphine patches in this way before presiding over the hearing yesterday morning, but that it was clear that the abuse of prescription drugs was a growing issue in the city.
Of Mr O’Hagan he said: “While it appears he was no stranger to the misuse of drugs, he had little or no experience of the use of morphine patches.
“To use a drug designed to slowly release medicine in this way is extraordinarily dangerous - and it brought about his death some weeks later.
“This is such an unnecessary way to lose a life.
“This should not have happened,” Mr Kitson told the court before he extended his sympathy to the family of Mr O’Hagan.